Skip to content
Includes Expert Content
Constant bleeding for 7 days
avatar
Rachel706 posted:
Last month I stopped my birth control because I have been off work and lost my health insurance. I have endometriosis, but since the removal of my left tube and ovary my cycles have never been anymore than 35 days without bcp' and never bleed longer than 4 days. Last month my cycle was only 21 days but with minimal bleeding and cramping which is unusual. On day 19 of this cycle (which was 11-5) I started bleeding again but it was real bright red and mostly only when I went to the bathroom. It seemed to have stopped a couple days this week but would start back up later in the day. This morning I woke up with extreme pain on my left side and have heavy dark red bleeding. I thought maybe earlier in the week it could've been implantation bleeding but now I'm not so sure. Any advice would help please.
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear Rachel: You did not mention how long you have been off your birth control pills. If it was a recent discontinuation (eg within the past three months) you may not have returned to your reliable menstrual pattern yet.

If you have any risk for pregnancy you should get a reliable pregnancy test done first. If the test is negative, the most common reason for a menstrual pattern like you have described is not having had an ovulation the past month. In a normal cycle, estrogen is produced all month. Estrogen is responsible for building up the lining of your uterus so you have something to shed each month.

In a normal cycle, progesterone production increases following ovulation and release of an egg.. Progesterone "stabilizes" the uterine lining in preparation for a possible implantation of a new pregnancy. If you are not pregnant that month the levels of estrogen and progesterone fall, triggering the release of the uterine lining—your period. So, if you do not ovulate, the estrogen build up of the lining continues, but without the usual ovulation associated progesterone. Thus, the hormone levels don't decline, and the lining stays up inside the uterus. This can produce either a missed timed period (too early/too late) or an absent period. Alternatively, the lining will begin to shed erratically and produced prolonged/heavy flows. My best GUESS is that the no cramping and minimal flow was just the top layer of a thickened lining being shed.

Causes for not ovulating are multifold: low thyroid , pituitary problems, ovarian cysts, physical stressors (eg sudden increases in exercise, crash dieting), emotional stressors (problems with parents or boyfriends/girlfriends, money), increased body weight, anorexia, rotating shifts at work, etc.

In your specific case the left sided pain is concerning, and I would wonder if you had an ovarian cyst as part of ovarian remnant syndrome. This is more common among women with ovaries removed in the presence of adhesions from endo.

Particularly because of the extreme left sided pain I would urge you to see your GYN promptly. An ultrasound of the left pelvis should be able to visualize anything in the former site of the left ovary.. This is an issue because of lost insurance, but if the pain persists your former GYN may be a better bet in terms of cost than an ER visit.

In Concern,
Jane


Helpful Tips

suggestion
hi. i have dealt with the same issues discussed. i have dealt with pelvic congestion for 5 years. i just wanted to recommend going to a ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.